Hi im new to this

In april i was diagnosed with graves disease iv been on 20mg carbimZole, my endo recently wrote to my gp to lower the dose to 10mg but for sum reason my gp has prescribed me with 3x daily 5mg. As im nieve to sum things i took 15mg a day for 2months & now my thyroid has gone underactive, my symptoms are worse befor i started treatment. Surely the meds we use for over active isnt gna be the same for underactive. I feel as if im gna get really ill if i carry on takin carbimZole now im underactive??

15 Replies

oldest • newest
  • Continue taking at the level set by the endo, which means 2x5mg, unless your GP can give you 10mg tablets. Don't stop taking it completely as you would soon get overactive again.

  • I'm still new to all this but it sounds like the endo is titrating your dose where they start high a reduce your dose 'til it's right for you. For the past 2 months you've been taking half as much again as they recommended which is maybe why you've got hypo symptoms. Have your bloods shown under active? Have you reduced your dose since having bloods done? My understanding is that it takes about 6 weeks for dose changes to affect the actual levels in the body so it might be a case of riding it out.

  • Sorry, we crossed paths posting

  • My bloods show that im hypo i shud really get a print out of the tests.im down to 10mg now as instructed by my docter

  • Welcome to the group Kezzi123.

    Without seeing your blood test results and their lab ranges (the figures next to them, sometimes in brackets) it is difficult to advise you. So if you have them, post them for everyone to see. You should always ask for a copy of your test results. You are entitled to have them and it lets you see the progress you are making. I also kept notes on how I was feeling, just a few lines but it was very helpful to have them. I could see what levels of medicines made me feel best.

    I'm in remission from Graves. My hospital treats Graves with Block and Replace though so it is different to how you are being treated.

    With b&r you are given carbimazole to block / kill off your thyroid production then you are given levothyroxine to replace it. This goes on for several months until the endows are happy with your blood levels then when you reach a good place - everything stops and you wait and see what happens.

    I started on 20mcg and had a blood test after four weeks, nothing had changed so I got a letter from my endo telling me to double up my carb to 40mcg a day which I did.

    My first face to face appointment wasn't until two months later by which time I was seriously hypo. Not pleasant at all, different to being hyper but just as horrible or maybe even more horrible in a way.

    At my first ends appointment I was told to stop taking the carb 'for a few days' and to start taking the thyroxine that the guy prescribed for me that day. I cut out carb for five days then started it again alongside the Levi and things got better although I got hyper symptoms whenever I needed my levothyroxine increased.

    Bottom line - when you are taking Carb you need to have regular blood tests.

    I am not medically qualified but I would say you need to tell your GP as soon as possible that you are taking more carb than your endo asked you to take and ask for another blood test.

    Going from being very hyper as in Graves to being hypo is not good for your body.

    I saw my senior endo on my second hospital appointment. - the visit after I was found to be really hypo - and she asked how I was feeling, when I hesitated she said 'I bet you feel awful, your body has been on a real roller coaster' and that just about summed up how I felt.

    Have your bloods tested again too, also ask to have your ferritin, folate and vitamins B12 and. D tested.

  • Thank you for the advise, i had blood tests a week ago thats how i found out abt being hypo , its down to my gp over treating me.

  • How hypo are you? You need to post your results on here and let people see what they think. I can't imagine your endo being impressed with your GP for doing that.

    Have you cut back to the amount of carbimazole your endo told you to take? I think I would do that now.

    Honestly, as if you didn't have enough to worry about with Graves without your GP making you hypo.

  • Hi sorry for late reply, i havnt recieved my bloodtests yet. Gna get bak onto my endo 2mz iv got ulcers on my tongur whicj have jus popped up over the last 2days. I cnt believ what's happening its all so sudden

  • Get your test results (with ranges) from your Endo or GP and start a new post so members can comment on your levels.

  • It's worth noting that if you start taking Levo it will of itself prevent you overproducing as the pituitary gland in your brain will detect the presence of T4 and will lower your TSH. I'd try and get your gp to sort this out with the endo. They clearly need to improve their communication between themselves and with you.

  • Hi I follow all the sad and difficult health problems reguarding thyroid..I to feel my gp has totally left me in the dark with reguards to my health. I was diagnosed 11 years ago with costachondrtis which led to feel depression and constant pain. Any amount of pain killers and of course anti depressants. Which for a while helped symtoms. Every time I picked up a cold or virus which was regular I was totally wiped out and it took me ages to recover. At the age of45 I went to and from gp with unexplained aches pains and night and day sweats. Mood changes and unexplained years and lethargy..I was told I was in early menopause after bloods and put on hrt. I have been in cronic pain all the time do was referred to a pain clinic and injected into my chest area 7/8rib area with a steroid injectionwhich failed to help. This was repeated aftermore pain killers. And again no ease. I was referred back to gp for them to diagnose me. The chronic fatigue got worse as did pain and my mood dropped. I don't feel any meds work for me. I'm now in a cfsclinic as they Think it is fibromynalgia I had bloods took in March this year which they tested for under active thyroid. Until this point I had no idea thyroid could have such an effect on your body and mind. From this forum I found out these are all symptoms of thyroid. My bloods came back normal TSH at 1.99 range 0.3 -470 vit D 92mnol/L ferritin 48 ug/L

    Not3 r t4.. each day is a struggle I never can be bothered to do anything go anywhere or see anyone. I work part time and put on a smile as I work in school. No one would guess how utterly poorly I feel some mornings and only my family see me at my worst. She to go back to doctors next week for results of bloods as I have felt that run down brain fog memory problems and unwell. Sorry for lengthly text . Please any comments or ideas as to my next step would be greatly appreciated. Thanks

    Dutch 07 😣

  • Hiya, please start up a new post. :-)

  • I'm new to this and not sure what your asking 😕

  • Sorry, that's ok :-) just thought that your long and thorough comment above deserved a proper response, so it may be worth considering starting a brand new thread, where you'll grab some attention from knowledgeable regulars. Only if you're ready and you have time to take it on - no need to rewrite, just cut and paste it and maybe mention fibro or cfs in the header. :-)

  • Thankyou very much I will try that, I'm not very techno and new to this 😊

You may also like...